Dealing with the Repercussions of Steroids

Dealing with the Repercussions of Steroids
This post was originally published on this site

mood swings

younger than 30
In a recent column, I wrote about how I felt and acted much differently than normal. I mentioned that I was grumpy, irritable, quiet, and mad, and I referenced a few things and reasons that left me feeling this way.

What I neglected to mention is another factor that was likely contributing to my moods: the various steroids I am on to control the inflammation in my lungs.

Prednisone can do some strange things to your body, emotions, and moods, but pair it with another steroid or increase the dose and it can be a recipe for disaster. I thought I would dedicate this column to sharing some of the repercussions of being on steroids due to my idiopathic pulmonary fibrosis (IPF).

I recently spent a weekend with my family at one of our most cherished places — one that holds many fond memories of growing up on the beach, countless campfires, lots of food and drinks, and time spent together over the years. There have been very few times when being up at the cottage was not enjoyable, but this past long weekend was very difficult for me. I felt out of place for the first time, and I am still unable to identify the reason why. I believe it had to do with the steroids playing on my emotions.

I had not slept well in several days, and everything feels heightened when you are tired. Rewind back to that weekend. It was raining and everyone was stuck inside. I couldn’t keep up with all the conversations and general chaos (which I once loved) going on in the cottage. I tried to follow one conversation only to get distracted by another, or I lost interest in listening.

This wasn’t because the topic was uninteresting or I didn’t want to participate. It was because I started thinking of something I needed to do, or of an upcoming appointment. Or I wondered if I remembered to take a medication. I would go quiet, which appears as if I’m disengaged. As a result, I felt as though I didn’t participate in a lot of the conversations with my cousins that long weekend. Certainly, that contributed to a feeling of being out of place.

I also was quick to get angry or upset when someone asked something of me. Although the incident I’m referring to could have been asked of me in a nicer way, I did not need to respond with the tone, attitude, and words I used, which I can only attribute to the steroids.

As a result, I isolated myself and cried because I felt terrible for responding the way I did, even though everyone told me the escalation was mutual and the other person’s request could have been made in a kinder fashion. We both let it blow over, but these are the repercussions of the steroids that I’m talking about.

Lately, I am filled with different emotions, and so many of them are unlike my normal self, such as irritability, impatience, disengagement, and anger. When I start feeling this way, I am at risk of damaging relationships with the people I love the most.

And when an escalation happens, I have to pedal through the emotions of apologizing and then try to explain what’s happening. If you’ve never been on steroids, you might find it hard to chalk up my irritability and anger to a pill. But please trust me when I say that I really don’t mean to be this way. It is mostly a side effect of the medication.

There are many other reactions to the side effects as well. Some are physical, which cause me to want to avoid social events or spending time with friends. This is also not like me, and so I feel as though I owe friends an explanation when I don’t feel up to joining them.

The effects of the steroids I am taking can be physical, emotional, or mental, and often end up with me apologizing for the way I’ve acted. I hope that by reading this column, people will offer me a bit of grace once they realize how much these medications are affecting me — and my personality.

That is what is most important to me. Please don’t make the consequences of these steroids permanent, because I promise: I won’t always be this way.

***

Note: Pulmonary Fibrosis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Pulmonary Fibrosis News or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to pulmonary fibrosis.

The post Dealing with the Repercussions of Steroids appeared first on Pulmonary Fibrosis News.

Chris Comish serves as the Publisher of the website, and is responsible for directing the editorial focus as well as putting the finishing touches on many featured articles.